Alert archive / Michigan / Wind Advisories in 2025

Wind Advisory 10, NWS Gaylord, MI

December 20, 202525 counties in Michigan

NWS Gaylord, MI issued this wind advisory at Dec 20, 2025, 7:04 PM EST for 25 counties in Michigan. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2025, 7:04 PM EST (00:04 UTC)
Expired
Dec 21, 2025, 7:00 AM EST
In force
12 hr
Issued by
NWS Gaylord, MI
All 25 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Chippewa County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Mackinac County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 7 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2025-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2025-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WWUS73 KAPX 210004
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
704 PM EST Sat Dec 20 2025

MIZ016>018-020>036-041-042-086>088-095>099-211200-
/O.NEW.KAPX.WI.Y.0010.251221T0004Z-251221T1200Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-Western
Mackinac-Eastern Mackinac-Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
704 PM EST Sat Dec 20 2025

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. 
  Locally higher gusts to 55mph are possible through midnight.

* WHERE...Portions of Eastern Upper and Northern Lower Michigan.

* WHEN...Until 7 AM EST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down, especially in areas still recovering 
  from the March 2025 ice storm. A few power outages may result.

* ADDITIONAL DETAILS...Strong winds will also lead to blowing and 
  drifting snow and reduced visibilities in areas that have fresh 
  snow on the ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

FEF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Dec 20, 6:43 PM EST, 21 minutes earlier. Its key messages:

  • Strong winds, cold temperatures and brief lake effect snow tonight resulting in a couple tenths up to an inch over northern lower and 2 to 5 inches across eastern upper
  • Widespread light to moderate snow returns Monday into Tuesday resulting in another couple inches
  • The pattern remains unsettled, however temperatures will likely remain mild for the remainder of the week
Area forecast discussion, Dec 20, 6:43 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
643 PM EST Sat Dec 20 2025

.KEY MESSAGES...

- Strong winds, cold temperatures and brief lake effect snow
  tonight resulting in a couple tenths up to an inch over
  northern lower and 2 to 5 inches across eastern upper

- Widespread light to moderate snow returns Monday into Tuesday
resulting in another couple inches

- The pattern remains unsettled, however temperatures will
  likely remain mild for the remainder of the week

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 206 PM EST Sat Dec 20 2025

Current surface observations show strengthening southwest
winds with frequent gusts up to 25 to 35 mph as drier air continues
to move in. Only a few spots of weak reflectivities remain,
with clouds starting to scatter out in a few spots over northern
lower. Water vapor satellite shows even drier air over WI
making its way towards MI as an upper level trough approaches.
Some moisture is evident farther north in the upper trough
(northern MI/ Lk Superior an CAN). These differences in
airmasses will contribute to better chances for lake effect snow
over eastern upper (mainly north of M-28) and less chances for
accumulating lake effect snow over northern lower. The upper trough
will still swing through, allowing CAA to march through northern MI
and bring stronger northwest winds (gusts up to 30 to 45 mph over
land and stronger over water) tonight. Locally strong winds will be
seen near Little Traverse Bay due to ideal wind direction and
funneling down the bay. Due to the stronger west-northwest wind
fields and cold LL temp profiles, some lake effect snow will be
possible over northern lower - with the best chances for
accumulations up to an inch or two over the northern parts of the
snowbelt. With the better moisture and longer duration of ideal LL
temp profiles over eastern upper, around 2 to 5 inches will fall
tonight into early Sunday with locally higher amounts of +6"
possible. Heavier snow will being late this evening and continue
through early Sunday. Gusty winds will lead to areas of blowing snow
for eastern upper, and this paired with times of heavy snow will
lead to poor visibilities.

Lower visibilities will likely be seen over northern lower tonight
as well, however snowfall intensities will not be as heavy and most
of the current snowpack has a glaze of ice over it from recent rains
this past week. This will result in times of patchy blowing snow
under moderate snow and near areas of disturbed snowpack.

LL ridging will work to warm those LL temperatures Sunday morning
over northern lower. This will decrease the temp differences over
the lakes and therefore diminish and remaining lake effect snow
showers. Light to moderate clusters or fragments of snow
showers will linger over eastern upper through Sunday afternoon,
with light accumulations during the day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 206 PM EST Sat Dec 20 2025

Winds turn south early Monday as a warm sector starts to push
into the western Great Lakes region. Some ideal upper level
jet dynamics (left exit early Monday then right entrance late
Monday) moves over northern MI and could force some widespread
light to moderate snow during the day Monday ahead of the core
of the warmer air. Some slight elevated FGEN could be at play as
well, however this forcing will likely be on the weaker side.
This is also evident by low/weak lapse rates on model soundings.
All in all, higher confidence exists for only a couple inches in
total falling on Monday. Clouds and light precipitation will be
slow to exit Monday night into early Tuesday, with even some
chances of freezing drizzle possible early Tuesday morning in
some spots.

Southerly winds will return midweek as more moisture moves in
late Wednesday. Precipitation will likely start as snow
Christmas Eve night, however the warm sector will reach northern
MI Christmas day resulting in high temperatures warming into
the 40s and widespread clouds/light rain for most of the day.
Precipitation chances linger through the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 643 PM EST Sat Dec 20 2025

Cold front swinging through this evening to exit APN area around 3z,
and expect strongest winds (gust 45-50kts) till then. Could be some
LLWS with very strong 40-50kt jet around 2kft, if it doesn't mix
down, but have largely included this as gusts attm. Sustained winds
become WNW/NW and remain strong...15-25kts through 3-6z before
slowly tapering off by Sunday afternoon, backing to the W again
late. Band of heavier snow ahead of front this evening to bring a
few hours of IFR/LIFR visbys for PLN and possibly APN...with lower
confidence in this reaching TVC. Do not expect it to reach MBL. WNW
to NW flow lake effect SHSN should ramp up after 3z for the usual
sites with MVFR cigs/visbys likely, though it's possible strong
winds could BLSN visbys down to IFR/LIFR at times. Expect
improvements to VFR Sunday afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 AM EST Sunday for MIZ086.
MARINE...Gale Warning until 7 AM EST Sunday for LHZ345>349.
     Gale Warning until 7 AM EST Sunday for LMZ323-341-342-344>346.
     Gale Warning until 7 AM EST Sunday for LSZ321-322.

&&

SHORT TERM...ELD
LONG TERM...ELD
AVIATION...FEF
Hazardous weather outlook, Dec 20, 3:09 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
309 PM EST Sat Dec 20 2025

MIZ016>018-020>036-041-042-086>088-095>099-212015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
309 PM EST Sat Dec 20 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Lake effect snow is expected tonight, most impactful across
eastern upper Michigan. Please see latest Winter Weather Advisory
for additional details.

Strong wind gusts of 30 to 45 mph will be seen tonight. Strongest
winds will be near the lake Michigan coastal areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be another chance for accumulating snow on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-212015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
309 PM EST Sat Dec 20 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Widespread gales are likely this afternoon into tonight across
all nearshore waters. Please see the latest Gale Warnings for more
details.

Freezing spray is likely tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Dec 20, 2:20 PM EST, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
220 PM EST Sat Dec 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     Non-Tstm Wnd Gst 1 SSW Gaylord           45.02N 84.68W
12/20/2025  M45 MPH          Otsego             MI   ASOS

            ASOS station KGLR Gaylord - Otsego County
            Airport.

0223 PM     Non-Tstm Wnd Gst 1 WNW Pellston          45.57N 84.80W
12/19/2025  M44 MPH          Emmet              MI   ASOS

            ASOS station KPLN Pellston - Rgnl Airport Of
            Emmet County.

0124 PM     Non-Tstm Wnd Gst 2 SE Traverse City      44.73N 85.57W
12/20/2025  M44 MPH          Grand Traverse     MI   ASOS

            ASOS station KTVC Traverse City - Cherry
            Capital Airport.

0104 PM     Non-Tstm Wnd Gst 1 NNE Leland            45.02N 85.76W
12/20/2025  M42 MPH          LMZ344             MI   Mesonet

            Mesonet station XLEL Leland Harbor.

0227 PM     Non-Tstm Wnd Gst 6 S Cathro              45.07N 83.57W
12/19/2025  M41 MPH          Alpena             MI   ASOS

            ASOS station KAPN Alpena - Phelps Collins
            Field.

0140 PM     Non-Tstm Wnd Gst 7 NNE Northport         45.21N 85.55W
12/20/2025  M41 MPH          LMZ344             MI   Mesonet

            Mesonet station GTLM4 6 NE Northport.

&&
Special weather statement, Dec 20, 5:39 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Gaylord MI
539 PM EST Sat Dec 20 2025

MIZ016-017-087-088-095>098-210145-
Emmet-Cheboygan-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-
Including the cities of Petoskey, Cheboygan, Sault Ste. Marie,
Brimley, Kinross, Sugar Island, Detour Village, Goetzville,
Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace,
Brevort, Les Cheneaux Islands, Mackinac Island, and St. James
539 PM EST Sat Dec 20 2025

A band of intense snow and very gusty winds will continue to cross
the eastern UP from west to east through the next couple hours.

Expect low visibilities under 1 mile and rapidly deteriorating
road conditions with this band. Wind gusts of 35-45mph will further
worsen visibilities and conditions for an hour or so either side
of this band.

If possible, postpone travel till this band has moved past. This
band will impact US-2...M-28...and I-75 in the eastern UP...and
should briefly drop visibilities as far south as Indian River/M-68
in the Tip of the Mitt region, including the Mackinac Bridge.

If travel cannot be postponed, slow down and turn on headlights so
others can see you.

FREDRICKSON
Local storm report, Dec 20, 6:02 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
602 PM EST Sat Dec 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Non-Tstm Wnd Gst 7 NNE Northport         45.21N 85.55W
12/20/2025  M48 MPH          LMZ344             MI   Mesonet

            Mesonet station GTLM4 6 NE Northport.

0532 PM     Non-Tstm Wnd Gst 1 SSW Charlevoix        45.30N 85.27W
12/20/2025  M46 MPH          Charlevoix         MI   AWOS

            AWOS station KCVX Charlevoix - Municipal
            Arpt.

&&

FEF

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 10:20 AM ESTSmall Craft AdvisoryAPX11 hr

Nearby

Wind Advisories in Michigan, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.